1. Patients launch $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
Nitric oxide and its possible implication in ME/CFS (Part 1 of 2)
Andrew Gladman explores the current and historic hypotheses relating to nitric oxide problems in ME/CFS. Part 1 of a 2-part series puts nitric oxide under the microscope and explores what it is, what it does and why it is so frequently discussed in the world of ME/CFS. Part 1 focuses...
Discuss the article on the Forums.

Active protocol, low potassium? Thx for the help

Discussion in 'Detox: Methylation; B12; Glutathione; Chelation' started by gu3vara, Jan 18, 2012.

  1. gu3vara

    gu3vara Senior Member

    Messages:
    337
    Likes:
    44
    Hi,

    This question is for Rich or Freddd or anybody with experience with these symptoms.

    I'm kinda worry about what is going on now, been on the active protocol for about 2 weeks and started having twitching all over and cramps for the past 5 days, dizziness and nausea. My blood pressure is 115/75. I've been taking 750 mg of potassium gluconate + 1 banana a day since the beginning of the protocol and I tried to take a bit more yesterday, 750 mg more, and I can't say it really help the symptoms significantly.

    I'm wondering if it could be from something else, I'm also taking magnesium malate 2 pills a day and some calcium too.

    I could try to take more potassium but I'm scared about hyperkaliemia if I was to take 3000 mg in one day. The normal BP pressure makes me think it's not from low potassium... could it be that my potassium levels is out of balance, but too high?

    Damn electrolytes...!

    Thx
  2. Freddd

    Freddd Senior Member

    Messages:
    4,539
    Likes:
    883
    Salt Lake City
    Hi Gu3vara,

    Noboy at all has ever suggested 3000mg a day here. That would have to come from your doctor after testing The body needs about 4800mg to maintain and that is normally in food. If you titrate up to it and the symptoms stop that will tell you something.

    I am on a potassium removing diuretic and I currently take 1800mg in 4 doses throughout the day. Many find 500-1200mg quite adequate. I was suggesting a single dose of 500mg to test the potasium hypothesis. Do you have kidney damage or other reason to expect hyperkalemia? In any case you are exhibiting the symptoms of hypokalemia with the timing in connection with mb12 etc that almost always results in hypokalemia.

    Twitching, cramps (while relaxed such as in bed at night?) dizziness, nausea all point at it. Did you try an empty stomach dose of potassium from a supplement with a large glass of water? If taken with food an extra 750mg a day may take a week to correct it, unless it still isn't enough. The other method will give a temporary spike in level that may give you relief. I'm just guessing. Just becasue almost every starting the active protocol and has these symptoms that keep getting worse find it is potassium doesn't mean it is for you. I am not in a position. However, if you are seriously low in the tissues it can take weeks to bring that up so it doesn't keep driving the serum level down. If you wonder you need to go get tested for serum and tissue potassium. I have problems at 4.2 or so whereas the doc is likely to say 3.5 is "in range".

    Damn electrolytes...!

    Too much calcium can do it too.
  3. Adster

    Adster Senior Member

    Messages:
    554
    Likes:
    217
    Australia
    What is the dose of magnesium? I seem to have more issues with that than other minerals while on mb12. Low magnesium will cause muscle twitching, cramps and eyelid twitching, among other things.
  4. gu3vara

    gu3vara Senior Member

    Messages:
    337
    Likes:
    44
    Thx!

    Nobody at all has ever suggested 3000mg a day here.


    I know, I read about it and I realized it wasn't safe to do so.

    cramps (while relaxed such as in bed at night?)

    All the time these days.

    Did you try an empty stomach dose of potassium from a supplement with a large glass of water?
    No, I took it just after my meal, took 2 times a day 500 mg, so 1 g since I started the active protocol. I'll try on an empty stomach. Other than that, I have no reason to believe I have any kidney problems, got tested for a lot of things 6 months ago and everything looked good. Potassium was at 4.3 at the time.

    Too much calcium can do it too.

    That's interesting, I remember feeling like this few years ago, I decided to go to the hospital and they ran some tests, only thing abnormal was slightly higher than normal calcium and it returned to balance on its own. At the time I experience some intense itching and twitching too, and when they remove the needle after the blood test, my blood seemed too thin and wouldn't coagulate as easily as usual. The nurse asked me if it was usual, I said no. I wasn't on any supp at that time. Lately, my blood appeared similar when I cut myself 2 days ago, it was thin. Found some blood in the toilet the last 3 days too, just like back then...weird...!! Not sure if it's related to the niacin in the vitamin b complex...

    I'm starting to think it's not potassium... I was talking 300 mg of calcium a day lately so I'll stop it. I'm not even eating dairy so my diet ain't full of calcium, if anything I was worried about not taking enough because of that.

    But what can cause high calcium besides parathyroid problems (that I'm sure I don't have)? Could it be link to some kind of healing crisis, overloading kidney and liver of toxins... I started on 5000 IU of vitamin D a day, I know it helps absorb calcium more too.


    Confusing...!
  5. Freddd

    Freddd Senior Member

    Messages:
    4,539
    Likes:
    883
    Salt Lake City
    Hi Gu3vara,

    Low mb12/methylfolate can cause clotting problems by low platelet count.

    It is almost certainlylow potassium and 1 gm in 2 weeks is not going to do the trick. I though you meant you were taking 1000mg each day. 4.3 was very marginal to begin with.
  6. gu3vara

    gu3vara Senior Member

    Messages:
    337
    Likes:
    44
    1 gm a day for two weeks I meant.
  7. rydra_wong

    rydra_wong Guest

    Messages:
    514
    Likes:
    29
    To ME, it looks like your blood pressure is too LOW? I don't think I would supplement potassium with low blood pressure, I would supplement SALT.

    Rydra
  8. rydra_wong

    rydra_wong Guest

    Messages:
    514
    Likes:
    29
    OOps - the above message was to gu3vara

See more popular forum discussions.

Share This Page